Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 18, NWS Blacksburg, VA

July 17, 20095 counties in Virginia

NWS Blacksburg, VA issued this tornado warning at Jul 17, 2009, 11:21 AM EDT for 5 counties in Virginia. It was in force for 39 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2009, 11:21 AM EDT (15:21 UTC)
Expired
Jul 17, 2009, 12:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Campbell County, VA, Charlotte County, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 15:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 11:25 AM EDTTSTM WND DMG2 W Brookneal, VAA MICROBURST BROUGHT DOWN TREES NEAR THE INTERSECTION OF EPSONS ROAD, AND MCIVER FERRY ROAD. TWO HOMES SUSTAINED DAMAGE BY FALLEN TREES. THREE SHEDS WERE ALSO DESTROYED.
Jul 17, 11:25 AM EDTTORNADO2 Wnw Brookneal, VAA BRIEF TOUCHDOWN OF AN EF0 TORNADO OCCURRED NORTH OF EPSONS ROAD. IT DOWNED AND SNAPPED MAINLY SOFTWOOD TREES. THE TORNADO WAS ON THE GROUND FOR 75 YARDS.
Jul 17, 11:28 AM EDTTSTM WND DMG4 Nnw Brookneal, VANUMEROUS TREES AND POWER LINES DOWN ACROSS SOUTHERN CAMPBELL COUNTY. TREES DOWN ON STRUCUTRES ON JENNINGS ROAD...CHARLOTTE STREET...AND LEWIS FORD ROAD. MOST WIDESPREAD DAMAGE NEAR NARUNA.
Jul 17, 11:30 AM EDTTSTM WND DMG3 W Nathalie, VATREES DOWN IN VOLENS
Jul 17, 11:30 AM EDTTSTM WND DMG5 Wsw Brookneal, VASEVERAL LARGE TREE BRANCHES DOWN
Jul 17, 11:35 AM EDTTSTM WND DMGBrookneal, VANUMEROUS TREES DOWN AND A TREE DOWN ON A MOBILE HOME
Jul 17, 12:00 PM EDTTSTM WND DMGCharlotte Court House, VATREES DOWN ACROSS THE AREA.
Jul 17, 12:00 PM EDTTSTM WND DMGMadisonville, VATREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 10:29 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KRNK 171521
TORRNK
VAC011-031-037-083-143-171600-
/O.NEW.KRNK.TO.W.0018.090717T1521Z-090717T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 AM EDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  SOUTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  NORTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL NOON EDT.

* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LONG
  ISLAND...OR 6 MILES WEST OF BROOKNEAL...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LONG ISLAND...
  BROOKNEAL...
  HAT CREEK...
  WREN...
  PHENIX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.

&&

LAT...LON 3692 7850 3684 7917 3720 7928 3734 7873
      3724 7868 3722 7868 3721 7868 3720 7865
TIME...MOT...LOC 1521Z 256DEG 22KT 3707 7907

$$

PC
3 follow-up statements
000 
WWUS51 KRNK 171533
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1133 AM EDT FRI JUL 17 2009

VAC011-031-037-083-143-171600-
/O.CON.KRNK.TO.W.0018.000000T0000Z-090717T1600Z/
HALIFAX VA-CHARLOTTE VA-CAMPBELL VA-APPOMATTOX VA-PITTSYLVANIA VA-
1133 AM EDT FRI JUL 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR
NORTHEASTERN PITTSYLVANIA...SOUTHERN APPOMATTOX...SOUTHERN
CAMPBELL...CHARLOTTE AND NORTHERN HALIFAX COUNTIES...

AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BROOKNEAL...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  BROOKNEAL...
  HAT CREEK...
  WREN...
  PHENIX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 3692 7850 3684 7917 3720 7928 3734 7873
      3724 7868 3722 7868 3721 7868 3720 7865
TIME...MOT...LOC 1534Z 256DEG 22KT 3709 7898

$$

PC
000 
WWUS51 KRNK 171547
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1147 AM EDT FRI JUL 17 2009

VAC143-171557-
/O.CAN.KRNK.TO.W.0018.000000T0000Z-090717T1600Z/
PITTSYLVANIA VA-
1147 AM EDT FRI JUL 17 2009

...THE TORNADO WARNING FOR NORTHEASTERN PITTSYLVANIA COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3692 7850 3686 7903 3724 7913 3734 7873
      3724 7868 3721 7868 3720 7865
TIME...MOT...LOC 1547Z 256DEG 22KT 3711 7889

$$

VAC011-031-037-083-171600-
/O.CON.KRNK.TO.W.0018.000000T0000Z-090717T1600Z/
HALIFAX VA-CHARLOTTE VA-CAMPBELL VA-APPOMATTOX VA-
1147 AM EDT FRI JUL 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL NOON EDT FOR SOUTHERN
APPOMATTOX...SOUTHEASTERN CAMPBELL...CHARLOTTE AND NORTHERN HALIFAX
COUNTIES...

AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HAT CREEK...OR 6 
MILES NORTHEAST OF BROOKNEAL...MOVING EAST AT 25 MPH. THE STORM HAS 
WEAKENED SOMEWHAT BUT IT REMAINS A DANGEROUS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3692 7850 3686 7903 3724 7913 3734 7873
      3724 7868 3721 7868 3720 7865
TIME...MOT...LOC 1547Z 256DEG 22KT 3711 7889

$$

PC
000 
WWUS51 KRNK 171559
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 AM EDT FRI JUL 17 2009

VAC011-031-037-083-171609-
/O.EXP.KRNK.TO.W.0018.000000T0000Z-090717T1600Z/
HALIFAX VA-CHARLOTTE VA-CAMPBELL VA-APPOMATTOX VA-
1159 AM EDT FRI JUL 17 2009

...THE TORNADO WARNING FOR SOUTHERN APPOMATTOX...SOUTHEASTERN
CAMPBELL...CHARLOTTE AND NORTHERN HALIFAX COUNTIES EXPIRES AT NOON 
EDT...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MUCH OF THIS 
AREA. 

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3692 7850 3686 7903 3724 7913 3734 7873
      3724 7868 3721 7868 3720 7865
TIME...MOT...LOC 1559Z 256DEG 22KT 3713 7880

$$

PC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jul 17, 10:33 AM EDT, 48 minutes earlier.

Area forecast discussion, Jul 17, 10:33 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 AM EDT FRI JUL 17 2009

.SYNOPSIS...
A COLD FRONT WITH AN ASSOCIATED AREA OF LOW PRESSURE WILL SLIDE
SOUTHEAST THROUGH THE REGION LATER THIS AFTERNOON BEFORE STALLING
ALONG THE COAST INTO SUNDAY. COOLER HIGH PRESSURE SHOULD WORK
INTO THE AREA BEHIND THE FRONT OVER THE WEEKEND. MOISTURE ALONG
THE COAST WILL BEGIN TO RETURN INLAND EARLY NEXT WEEK AS STRONG
HIGH PRESSURE OFFSHORE STARTS TO SHIFT WESTWARD.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM POTENTIAL INCREASING IN THE EAST. SEVERE
THUNDERSTORM WATCH 592 IN EFFECT UNTIL 5PM.

PREVIOUS FORECAST...NOT A LOT OF CHANGE IN THE GOING FORECAST INTO TONIGHT
AS THE UPPER TROF TO THE WEST AMPLIFIES PUSHING THE ASSOCIATED
COLD FRONT THRU THE AREA BY TONIGHT. LOOKS LIKE THE MAIN QUESTION
THIS AFTERNOON WITH THE DEGREE OF INSTABILITY SINCE STARTING OUT
WITH A LOT OF MID DECK...WHILE IR PICS INDICATE CLOUDS WITH THE
FRONT NOT TOO FAR AWAY AS WELL. LATEST MODELS A BIT WEAKER AND
FARTHER EAST WITH WAVE ALONG THE FRONT LATER ON AS WILL HAVE ONE
S/W EXITING NORTH THIS MORNING AND A COUPLE OTHERS DIGGING TOWARD
THE AREA BY AFTERNOON. APPEARS COMBO OF THESE FEATURES ALONG WITH
INCREASING JET ALOFT AND RH TRANSPORT ENOUGH TO STILL WARRANT
DECENT CONVECTIVE COVERAGE TODAY DESPITE MORE LOW LEVEL WESTERLY
FLOW THAN EARLIER THOUGHT. IN ADDITION MOST GUIDANCE INCLUDING THE
LOCAL WRF HAS BEEN OVERDONE WITH SHRA ALONG THE MOUNTAINS EARLY
THIS MORNING...AND NOW HAVE THE BEST UPPER DIFFLUENCE SWINGING
FARTHER NORTH OVER THE 85H THETA-E AXIS. THEREFORE THINK COVERAGE
WILL BE LESS OVER THE WEST THIS MORNING...WITH DYNAMICS LEADING TO
SHRA ALONG THE BLUE RIDGE BY MIDDAY...THEN QUICKLY SHIFTING EAST
TO THE PIEDMONT LEE TROF THIS AFTERNOON. SINCE THE EASTERN AREAS
LOOK TO HAVE THE BETTER INSTABILITY AND SHEAR WILL SPEED UP LIKELY
POPS THERE THIS AFTERNOON AND DRY SLOT THINGS OVER THE WEST A BIT
SOONER. GIVEN THE ENTIRE CWA IN A SLIGHT RISK OF SVR PER SWODY1
WILL BEEF UP IN THE HWO ESPCLY GIVEN THE LATEST LOCAL WRF QUITE
BULLISH NATURE IN REGARDS TO STRONGER STORMS ACROSS THE EAST THIS
AFTERNOON. OTRW LOWERED HIGHS SOME GIVEN THE CLOUDY ONSET AND
QUICKER ARRIVAL OF SHRA/TSRA THIS AFTERNOON.

FRONT EXITS A BIT FASTER THIS EVENING WITH ANY LINGERING POPS
SHUTTING OFF AFTER MIDNIGHT EXCEPT POSSIBLY THE NW WHERE A FEW
UPSLOPE SHRA MAY HANG ON. EXPECT DRY SLOT AND DOWNSLOPING TO EVEN
BRING SOME CLEARING LATE TONIGHT OUTSIDE THE FAR WEST AS SURGE OF
85H COOL/DRY ADVECTION WORKS OFF THE BLUE RIDGE BY MORNING. THUS
BUMPED LOWS DOWN A FEW DEGREES IN MOST SPOTS FOR THE OVERNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
THE PERSISTENT EASTERN TROUGH THIS SPRING/SUMMER HAS PRODUCED A
SIMILAR STRING OF EVENTS THE PAST COUPLE MONTHS ACROSS THE
CWA...WHICH WILL PLAY OUT THROUGH THE SHORT TERM. FIRST...DEEP
TROUGH SLOWLY WEAKENS AS THE MAIN CLOSED H5 LOW LEAVES THE GREAT
LAKES...WITH SURFACE LOW ALSO MOVING INTO THE CANADIAN MARITIMES.
FRIDAYS PRECIP LEAVES LLVL MOISTURE WHICH IS CONVERTED INTO A
STRATOCU FIELD UNDERNEATH A STRONG INVERSION AFTER THE COLD FRONT
HAS PASSED ON SATURDAY. CLDS HANGING ACROSS THE GREENBRIER VALLEY
MOST OF SATURDAY MAY KEEP THEM PINNED BELOW 70F FOR HIGHS. EXPECTING
CLDS TO BUBBLE UP IN THE DESTRUCTIVE SUNSHINE ELSEWHERE SATURDAY
MORNING AIDED BY ANOTHER SHRTWV ARRIVING SAT PM. THIS SHOULD ALLOW
SOME OF THE CLOUDINESS TO EXPAND EAST OF THE BLUE RIDGE. THERE MAY BE
ENOUGH INSTABILITY FOR A FEW SHOWERS THROUGH MAINLY SE WEST VA AND
EXTREME WESTERN VA. AS UPPER HIGHS ALONG THE WESTERN/EASTERN
PERIPHERY OF THE TROUGH TRY TO PINCH OFF ITS SOUTHERN HALF...THE
RESULTING SURFACE HIGH ALONG THE NEW ENGLAND COAST PRODUCES DEEP SE
TO E FLOW BY EARLY NEXT WEEK. GOOD CONVERGENCE DEVELOPS ALONG THE
APP/BLUE RIDGE MTNS AS THE UPPER HIGH ACROSS THE SW CONUS TRIES TO
EXPAND EAST. THUS...DID INC POPS ON MONDAY AND REDUCE MAX T.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
WARMER TEMPS HEADING INTO THE MIDDLE/END OF NEXT WEEK AS THE
UPPER RIDGE RETROGRADES WESTWARD. OVERALL...WILL BECOME
INCREASINGLY WARM AND HUMID NEXT WEEK. THE BETTER CHC OF
SHOWERS/TSTMS THRU WED WILL BE ALONG AND EAST OF THE BLUE RIDGE
WITH THE LOW LEVEL EAST TO SOUTHEAST FLOW. BY THURSDAY...WITH THE
UPPER RIDGE BUILDING INTO THE AREA...THE BETTER CHC FOR
SHOWERS/TSTMS SHOULD SHIFT MORE TO THE MTNS.

HAVE STAYED CLOSE TO HPC GUIDANCE FOR TEMPS. HIGHS WILL GRADUALLY
WARM TO NEAR NORMAL BY THURSDAY. IT WILL BE HUMID THOUGH...AND
WITH THE HIGH DEWPOINTS...OVERNIGHT LOWS WILL BE ON THE WARM SIDE.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
WIDESPREAD SHRA/TSRA WILL CONTINUE OVER THE WESTERN SITES THIS
MORNING WITH MVFR/IFR IN RAIN AND LOWER CIGS THRU AT LEAST MID
MORNING AT KBLF/KLWB. SOME OF THIS MAY SPREAD EAST TOWARD ROA
BEFORE WEAKENING SO WILL INCLUDE A SHRA MENTION THERE THIS
MORNING. EXPECT EASTERN SITES TO REMAIN MAINLY VFR UNTIL MIDDAY
WITH A BRIEF PERIOD OF MVFR IN FOG IN SPOTS THRU 14Z.

WITH A SURFACE FRONT MOVING INTO THE AREA THIS AFTERNOON...EXPECT
SHOWERS AND STORMS TO BECOME WIDESPREAD AGAIN. DEEPER CONVECTION
IS LIKELY DURING THE AFTERNOON WITH SCATTERED THUNDERSTORMS. THESE
STORMS WILL BE ASSOCIATED WITH TURBULENCE AND MVFR RESTRICTIONS
ARE POSSIBLE UNTIL SHOWERS EXIT THE REGION SATURDAY NIGHT. SINCE
DEGREE OF COVERAGE OUT EAST A LITTLE TRICKY THIS AFTERNOON WILL
ONLY INCLUDE PREVAILING MVFR OVER THE WEST IN CONVECTION AND
CONTINUE THE VCTS/CB MENTION IN THE EAST.

DRIER AIR WILL FOLLOW THE FRONT LATER TONIGHT THRU SUNDAY
BRINGING A RETURN TO VFR CONDITIONS EXCEPT ACROSS THE NW MOUNTAINS
AND ACROSS THE FAR EASTERN SITES WHERE MVFR CEILINGS MAY LINGER
OVERNIGHT INTO SAT. LOWER CLOUDS AND SHOWERS COULD RETURN AGAIN
FOR EARLY IN THE WEEK ESPCLY ACROSS THE EASTERN SITES AS MOISTURE
BACKS INLAND FROM THE RESIDUAL FRONT ALONG THE COAST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH/RCS
SHORT TERM...KM
LONG TERM...JJ
AVIATION...JH/PM/RCS
Hazardous weather outlook, Jul 17, 10:38 AM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT FRI JUL 17 2009

NCZ004>006-VAZ035-043>047-058-059-181445-
STOKES-ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1038 AM EDT FRI JUL 17 2009

...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS...CONTAINING LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE THROUGH EARLY THIS EVENING
ALONG A COLD FRONT DROPPING SOUTHEAST INTO THE AREA. VERY HEAVY
RAINFALL CAPABLE OF PRODUCING LOCALIZED FLOODING MAY ALSO OCCUR
WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES THIS
AFTERNOON.

NCZ001>003-018>020-VAZ007-009>020-022>024-032>034-WVZ042>045-181445-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-MERCER-SUMMERS-MONROE-GREENBRIER-
1038 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

CLUSTERS OF STRONG THUNDERSTORMS...CONTAINING GUSTY WINDS WILL BE
POSSIBLE THROUGH THIS AFTERNOON ALONG A COLD FRONT DROPPING
SOUTHEAST INTO THE AREA. VERY HEAVY RAINFALL CAPABLE OF PRODUCING
LOCALIZED FLOODING MAY ALSO OCCUR WITH ANY OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 17, 10:57 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1057 AM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     TSTM WND DMG     7 S MONETA              37.08N 79.63W
07/17/2009                   FRANKLIN           VA   EMERGENCY MNGR

            TREES BLOWN DOWN RT 122 BETWEEN HARMONY SCHOOL RD AND
            HARDY RD

&&

DOC
Local storm report, Jul 17, 10:59 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 AM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     2 S BOONES MILL         37.08N 79.95W
07/17/2009                   FRANKLIN           VA   PUBLIC

            LARGE TREE BLOWN DOWN LEANING OAK RD AND GREEN LEVEL RD

&&

DOC
Local storm report, Jul 17, 11:04 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 AM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     7 SW MONETA             37.11N 79.72W
07/17/2009                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN AT BROOKS MILL ROAD AND SCRUGGS ROAD.

&&

HYSELL
Local storm report, Jul 17, 11:07 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 AM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     TSTM WND DMG     6 S MONETA              37.10N 79.63W
07/17/2009                   FRANKLIN           VA   EMERGENCY MNGR

            TREES DOWN BROOKS MILL RD AND SCRUGGS RD

&&

DOC
Local storm report, Jul 17, 11:11 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 AM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     TSTM WND DMG     2 N PITTSVILLE          37.02N 79.47W
07/17/2009                   BEDFORD            VA   TRAINED SPOTTER

            TWO TREES BLOWN DOWN

&&

DOC
Local storm report, Jul 17, 11:16 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 AM EDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     TSTM WND DMG     1 NE HURT               37.09N 79.27W
07/17/2009                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            TREES BLOWN DOWN ON PROSPECT RD

1102 AM     TSTM WND DMG     HURT                    37.08N 79.28W
07/17/2009                   PITTSYLVANIA       VA   PUBLIC

            TELEPHONE POLE BLOWN DOWN

&&

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:31 AM EDTSpecial Weather StatementRNKWythe59 min
Jul 17, 7:33 AM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Pulaski, Wythe, City of Galax57 min
Jul 17, 8:28 AM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Radford62 min
Jul 17, 9:42 AM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Montgomery, Roanoke and 2 more63 min
Jul 17, 10:03 AM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania57 min
Jul 17, 10:34 AM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Charlotte, Franklin, Halifax, Pittsylvania56 min
Jul 17, 11:30 AM EDTAreal Flood AdvisoryRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania3 hr
Jul 17, 11:49 AM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania56 min
Jul 17, 11:58 AM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax62 min
Jul 17, 12:27 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax39 min
Jul 17, 2:39 PM EDTSpecial Weather StatementRNKBland, Tazewell66 min
Jul 17, 4:01 PM EDTSpecial Weather StatementRNKPulaski, City of Radford29 min
Jul 17, 4:15 PM EDTSpecial Weather StatementRNKCity of Roanoke30 min
Jul 17, 4:33 PM EDTSpecial Weather StatementRNKFloyd, Franklin57 min
Jul 17, 4:44 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania61 min
Jul 17, 5:45 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Charlotte, Halifax, Pittsylvania90 min

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.